Post Acute Withdrawal Syndrome (PAWS) is the condition where you continue to experience drug withdrawal symptoms for weeks, months, or years even though you have completed a drug addiction treatment program and are no longer “using” it.
Other names for post-acute withdrawal syndrome include post-withdrawal syndrome, prolonged withdrawal syndrome, and protracted withdrawal syndrome.
What drug addictions can lead to PAWS?
Post-acute withdrawal syndrome typically begins after someone has stopped drinking alcohol, a benzodiazepine sedative, or an anesthetic (opioid) such as heroin. Approximately 90 percent of people who have been dependent on opioids suffer from some degree of post-acute withdrawal syndrome, which occurs in approximately 75% of recovered alcoholics. However, it can also occur after stopping other addictive substances.
People recovering from benzodiazepine abuse appear to have had post-acute withdrawal syndrome most often and for the longest, often for years.
The exact cause or causes are not yet known, but research continues. Many scientists currently believe that the physical changes that addiction causes in the brain, especially those related to a person’s increased tolerance to the drug, continue to cause withdrawal symptoms even after their recovery is complete.
Scientists are also studying the ability of a drug addict’s brain to deal with stress, which can decrease during long-term substance abuse as well as withdrawal. This can increase the likelihood that the recovered user will have recurring withdrawal symptoms.
In general, symptoms of post-acute withdrawal syndrome are similar to symptoms of anxiety and mood disorders. They can range from easy to difficult in a single person; They can also disappear completely for a period of time and then reappear.
Some of the most common symptoms of post-acute withdrawal syndrome are:
- Problems with thinking (cognitive) tasks such as problem solving, learning or memory recall
- Fear or panic
Less often, a person may experience:
- Compulsive behavior
- Problems with social relationships
- Cravings for the addictive substance they were consuming
- Pessimism or lack of interest (apathy)
- sleep disorders
- Increased sensitivity to stress
Stress can make any of these symptoms of post-acute withdrawal syndrome worse, but it can also do so for no apparent reason.
A drug commonly used to help alcoholics recover, acamprosate can sometimes be effective in treating symptoms of post-acute withdrawal syndrome.
Treatment may need to be extended depending on how long symptoms persist, and may include other medications and counseling with behavioral methods.
Tips for coping
If you’re struggling with post-acute withdrawal syndrome, the following can help:
- Some of the methods you have used to get through acute withdrawal can also help in this situation. Try it.
- Speak honestly about your symptoms and feelings with an understanding (non-using) friend or therapist.
- Find out more about your addiction. Knowing more about what happened will give you a better understanding of your current problem.
- Explore spirituality. Most people have a spiritual side that they may or may not know a lot about. You may find that your spirituality offers significant comfort during this difficult time.
- Work towards moderation and balance in every area of your life.
To accept the challenge
People who go through the painful and difficult experiences of drug addiction, detox, and withdrawal treatment are likely to feel justified in believing that they went through enough to achieve their recovery goal. However, post-acute withdrawal syndrome may be ahead of us. Yes, dealing with recurrence of symptoms is challenging, but they can be managed with the combination of effective medication and supportive therapy.